Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 111, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 10, 2003, 7:04 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2003, 7:04 PM EDT (23:04 UTC)
- Expired
- Jul 10, 2003, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 102306 FFWPBZ PAC129-110200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 704 PM EDT THU JUL 10 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 1000 PM EDT * AT 704 PM EDT...A TRAINED WEATHER SPOTTER REPORTED FLOODING ALONG RTE 130 NEAR KINGS NURSERY. ADDITIONAL HEAVY RAINFALL WILL LIKELY CAUSE LOCAL STREAMS TO LEAVE THEIR BANKS ALONG WITH FLOODED ROADWAYS. * OTHER LOCATIONS IN THE WARNING INCLUDE...CALUMET-NORVELT... DELMONT...DERRY...LAWSON HEIGHTS...LIGONIER...MANOR...NEW STANTON...SOUTH GREENSBURG AND SOUTHWEST GREENSBURG... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:26 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 10, 3:26 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 251 PM EDT THU JUL 10 2003 CLOUDS HUNG IN ALL DAY BUT DID BREAK OUT TO OUR SOUTHWEST WHERE THE STRONGEST STORMS ARE DEVELOPING. THERE IS A LINE NOW MOVING INTO THE WESTERN PART OF THE CWA WHICH SHOULD MOVE THROUGH LATE THIS AFTERNOON. THE BEST EHI AND MOISTURE FLUX CONVERGENCE STAYS TO OUR SOUTH BUT THE LINE THAT HAS ALREADY FORMED WILL INTERACT WITH BOUNDARIES LEFT OVER FROM RECENT DAYS CONVECTION AND SEVERE IS NOT OUT OF THE QUESTION FOR THE REST OF THE DAY. AT THE VERY LEAST...HEAVY RAINFALL WITH PWS AROUND 1.8. WITH VERY LOW FFG IN SOUTHERN COUNTIES...THAT IS AREA OF GREATEST FLOOD CONCERN AS THE STORMS MOVE EASTWARD. FRONT SHOULD MOVE THROUGH JUST AFTER MIDNIGHT BUT LINGERING CLOUDS AND SHOWERS SHOULD HANG AROUND THROUGH THE MORNING. MODELS SHOW WRAP AROUND MOISTURE FOR SATURDAY AS THE LOW SPINS UP ON ONTARIO. IN THE LONGER RANGE...TROUGHINESS ALONG THE EAST COAST MAY PLAY A ROLE IN TIMING OF PRECIP. PIT 65 78 58 76 / 70 40 10 30 HLG 65 77 58 78 / 70 40 10 20 MGW 65 78 58 79 / 70 40 10 20 ZZV 66 77 59 78 / 70 40 10 20 PHD 66 77 59 78 / 70 40 10 20 FKL 64 75 56 77 / 70 40 20 30 DUJ 64 75 56 77 / 70 40 20 30 LBE 65 77 58 77 / 70 40 10 30 BTP 64 75 56 77 / 70 40 20 30 IDI 64 75 56 77 / 70 40 20 30 ODM 62 73 52 75 / 70 40 10 20 .PBZ... MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ001. OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050... OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>016... PAZ020>023...PAZ029>032. WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ001>004...WVZ012... WVZ021>023...WVZ041. TYBURSKI
Hazardous weather outlook, Jul 10, 5:36 AM EDT, 13 hours 28 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-101130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 536 AM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL AS HEAVY RAINFALL. A FLOOD WATCH MAY BE ISSUED FOR THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NET ACTIVATION IS LIKELY.
In the hours before
Special weather statement, Jul 10, 4:59 PM EDT, 2 hours 5 minutes before
OHZ050-059-069-PAZ029-031-WVZ001>004-102300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 459 PM EDT THU JUL 10 2003 ...MORE HEAVY RAIN MOVING INTO THE REGION... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING INTO EASTERN OHIO, THE NORTHERN PANHANDLE OF WEST VIRGINIA, AND EXTREME SOUTHWEST PENNSYLVANIA. THE RAIN SHOULD CONTINUE, SOMETIMES HEAVY, SOMETIMES LIGHTER, THROUGH THE EARLY EVENING HOURS. A FLOOD WATCH REMAINS IN EFFECT BECAUSE THE GROUND IS ALREADY SATURATED. JUST ONE INCH OF RAIN IN AN HOUR COULD CAUSE FLOODING IN POOR DRAINAGE AREAS AND LOW SPOTS. WATER WILL POND ON ROADS. MORE THAN ONE INCH OF RAIN COULD BRING STREAMS AND CREEKS OUT OF THEIR BANKS. IF YOU LIVE IN A FLOOD PRONE AREA, KEEP ALERT. NEVER ATTEMPT TO DRIVE THROUGH FLOODWATERS, IT COULD BE DEEPER THAN YOU THINK. STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS. REHAK
Local storm report, Jul 10, 6:03 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
603 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM INDEPENDENCE PA WIND DAMAGE
07/10/03 WASHINGTON LARGE TREES AND POWER
LINES DOWN IN INDEPENDENCE
REPORTED BY EMERGENCY
MANAGEMENT
0550 PM CURTISVILLE PA WIND DAMAGE
07/10/03 ALLEGHENY LARGE TREES BLOWN DOWN IN
CURTISVILLE REPORTED BY
TRAINED OBSERVER.Local storm report, Jul 10, 6:35 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
635 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM MOUNT WASHINGTON PA WIND DAMAGE
07/10/03 ALLEGHENY TREES DOWN REPORTED BY
SKYWARN SPOTTERS.
0625 PM KITTANNING PA WIND DAMAGE
07/10/03 ARMSTRONG LARGE TREES BLOWN DOWN IN
KITTANNING AS REPORTED BY
SKYWARN SPOTTERSLocal storm report, Jul 10, 6:41 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
603 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM INDEPENDENCE PA WIND DAMAGE
07/10/03 WASHINGTON LARGE TREES AND POWER
LINES DOWN IN INDEPENDENCE
REPORTED BY EMERGENCY
MANAGEMENT
0550 PM CURTISVILLE PA WIND DAMAGE
07/10/03 ALLEGHENY LARGE TREES BLOWN DOWN IN
CURTISVILLE REPORTED BY
TRAINED OBSERVER.Local storm report, Jul 10, 6:52 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
652 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0543 PM NEW MARTINSVILLE WV FLASH FLOODS
07/10/03 WETZEL ROUTE 2 FLOODED.
0545 PM 1 N NEW MARTINSVILLE WV FLASH FLOODS
07/10/03 WETZEL COUNTY ROAD 3 FLOODED BY
WILLIAMS RUN AS REPORTED BY
LAW ENFORCEMENT.
0605 PM NEW MARTINSVILLE WV FLASH FLOODS
07/10/03 WETZEL DOOLIN ROAD FLOODED BY
DOOLIN RUN AS REPORTED BY
EMERGENCY MANAGEMENT.
0610 PM KNOB FORK WV FLASH FLOODS
07/10/03 WETZEL ROUTE 7 FLOODED BY KNOB
FORK CREEK AS REPORTED BY
EMERGENCY MANAGEMENT.Special weather statement, Jul 10, 6:54 PM EDT, 10 minutes before
MDZ001-PAZ014-020>023-029>032-WVZ001>004-012-021>023-041-110200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 654 PM EDT THU JUL 10 2003 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER GREENE WASHINGTON IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... FAYETTE INDIANA WESTMORELAND IN WEST VIRGINIA... PRESTON TUCKER IN MARYLAND... GARRETT
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:15 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 60 min |
| Jul 10, 5:30 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 45 min |
| Jul 10, 6:02 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 58 min |
| Jul 10, 6:48 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| Jul 10, 7:07 PM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Jul 10, 7:16 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 44 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.